Letters in Mathematical Physics

, Volume 100, Issue 1, pp 29–50 | Cite as

L-Algebras from Multisymplectic Geometry

Article

Abstract

A manifold is multisymplectic, or more specifically n-plectic, if it is equipped with a closed nondegenerate differential form of degree n + 1. In previous work with Baez and Hoffnung, we described how the ‘higher analogs’ of the algebraic and geometric structures found in symplectic geometry should naturally arise in 2-plectic geometry. In particular, just as a symplectic manifold gives a Poisson algebra of functions, any 2-plectic manifold gives a Lie 2-algebra of 1-forms and functions. Lie n-algebras are examples of L-algebras: graded vector spaces equipped with a collection of skew-symmetric multi-brackets that satisfy a generalized Jacobi identity. Here, we generalize our previous result. Given an n-plectic manifold, we explicitly construct a corresponding Lie n-algebra on a complex consisting of differential forms whose multi-brackets are specified by the n-plectic structure. We also show that any n-plectic manifold gives rise to another kind of algebraic structure known as a differential graded Leibniz algebra. We conclude by describing the similarities between these two structures within the context of an open problem in the theory of strongly homotopy algebras. We also mention a possible connection with the work of Barnich, Fulp, Lada, and Stasheff on the Gelfand–Dickey–Dorfman formalism.

Mathematics Subject Classification (2000)

53D05 17B55 70S05 

Keywords

strongly homotopy Lie algebras multisymplectic geometry classical field theory 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ammar, M., Poncin, N.: Coalgebraic approach to the Loday infinity category, stem differential for 2n-ary graded and homotopy algebras. arXiv:0809.4328Google Scholar
  2. 2.
    Anderson, I.M.: Introduction to the variational bicomplex. In: Contemporary Mathematics. Mathematical Aspects of Classical Field Theory (Seattle, WA, 1991), vol. 132, pp. 51–73. American Mathematical Society, Providence, RI (1992)Google Scholar
  3. 3.
    Baez J., Crans A.: Higher-dimensional algebra VI: Lie 2-algebras. Theory Appl. Categ. 12, 492–528 (2004) arXiv:math/0307263MathSciNetMATHGoogle Scholar
  4. 4.
    Baez J., Hoffnung A., Rogers C.: Categorified symplectic geometry and the classical string. Commun. Math. Phys. 293, 701–715 (2010) arXiv:0808.0246MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Baez J., Rogers C.: Categorified symplectic geometry and the string Lie 2-algebra. Homol. Homotopy Appl. 12, 221–236 (2010) arXiv:0901.4721MathSciNetMATHGoogle Scholar
  6. 6.
    Barnich G., Fulp R., Lada T., Stasheff J.: The sh Lie structure of Poisson brackets in field theory. Commun. Math. Phys. 191, 585–601 (1998) arXiv:hep-th/9702176MathSciNetADSMATHCrossRefGoogle Scholar
  7. 7.
    Bowick M.J., Rajeev S.G.: Closed bosonic string theory. Nucl. Phys. B 293, 348–384 (1987)MathSciNetADSCrossRefGoogle Scholar
  8. 8.
    Bridges T.J., Hydon P.E., Lawson J.K.: Multisymplectic structures and the variational bicomplex. Math. Proc. Cambridge Philos. Soc. 148, 159–178 (2010)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Cantrijn F., Ibort A., de León M.: Hamiltonian structures on multisymplectic manifolds. Rend. Sem. Math. Univ. Politec. Torino 54, 225–236 (1996)MATHGoogle Scholar
  10. 10.
    Cantrijn F., Ibort A., de León M.: On the geometry of multisymplectic manifolds. J. Aust. Math. Soc. Ser. A 66, 303–330 (1999)MATHCrossRefGoogle Scholar
  11. 11.
    Cariñena J.F., Crampin M., Ibort L.A.: On the multisymplectic formalism for first order field theories. Diff. Geom. Appl. 1, 345–374 (1991)MATHCrossRefGoogle Scholar
  12. 12.
    Dickey, L.A.: Poisson brackets with divergence terms in field theories: two examples. arXiv:solv-int/9703001Google Scholar
  13. 13.
    Filippov V.T.: n-Lie algebras. Sibirsk. Math. Zh 26, 126–140 (1985)ADSMATHGoogle Scholar
  14. 14.
    Forger M., Paufler C., Römer H.: The Poisson bracket for Poisson forms in multisymplectic field theory. Rev. Math. Phys. 15, 705–744 (2003) arXiv:math-ph/0202043MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Gautheron P.: Some remarks concerning Nambu mechanics. Lett. Math. Phys. 37, 103–116 (1996)MathSciNetADSMATHCrossRefGoogle Scholar
  16. 16.
    Gelfand I.M., Dickey L.A.: A Lie algebra structure in the formal calculus of variations. Funktsional. Anal. Priloz 10, 18–25 (1976)Google Scholar
  17. 17.
    Gelfand I.M., Dorfman I.Ya.: Hamiltonian operators and algebraic structures associated with them. Funktsional. Anal. Priloz. 13, 13–30 (1979)MathSciNetGoogle Scholar
  18. 18.
    Gotay, M., Isenberg, J., Marsden, J., Montgomery, R.: Momentum Maps and Classical Relativistic Fields. Part I: Covariant Field Theory. arXiv:physics/9801019Google Scholar
  19. 19.
    Hélein, F.: Hamiltonian formalisms for multidimensional calculus of variations and perturbation theory. In: Bahri, A. et al. (eds.) Noncompact Problems at the Intersection of Geometry. AMS, Providence, pp. 127–148 (2001). arXiv:math-ph/0212036Google Scholar
  20. 20.
    Ibort, A.: Multisymplectic geometry: generic and exceptional. In: Grácia, X. et al., (eds.) Proceedings of the IX Fall Workshop on Geometry and Physics, Vilanova i la Geltrú, Publicaciones de la RSME, vol. 3, Real Sociedad Matemática Española, Madrid, pp. 79–88 (2001)Google Scholar
  21. 21.
    Iuliu-Lazaroiu, C., McNamee, D., Sämann, C., Zejak, A.: Strong Homotopy Lie Algebras, Generalized Nahm Equations, and Multiple M2-Branes. arXiv:0901.3905Google Scholar
  22. 22.
    Kijowski J.: A finite-dimensional canonical formalism in the classical field theory. Commun. Math. Phys 30, 99–128 (1973)MathSciNetADSCrossRefGoogle Scholar
  23. 23.
    Kosmann-Schwarzbach Y.: Derived brackets. Lett. Math. Phys. 69, 61–87 (2004)MathSciNetADSMATHCrossRefGoogle Scholar
  24. 24.
    Lada T., Markl M.: Strongly homotopy Lie algebras. Commun. Algebra. 23, 2147–2161 (1995) arXiv:hep-th/9406095MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Lada T., Stasheff J.: Introduction to sh Lie algebras for physicists. Int. J. Theor. Phys. 32(7), 1087–1103 (1993) hep-th/9209099MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Liu Z.-J., Weinstein A., Xu P.: Manin triples for Lie bialgebroids. J. Diff. Geom. 45, 547–574 (1997)MathSciNetGoogle Scholar
  27. 27.
    Merkulov S.A.: On the geometric quantization of bosonic string. Class. Quant. Grav. 9, 2267–2276 (1992)MathSciNetADSMATHCrossRefGoogle Scholar
  28. 28.
    Nakajima H.: Instantons on ALE spaces, quiver varieties, and Kac-Moody algebras. Duke Math. J. 76, 365–416 (1994)MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Nakajima H.: Quiver varieties and finite dimensional representations of quantum affine algebras. J. Am. Math. Soc. 14, 145–238 (2001)MathSciNetADSMATHCrossRefGoogle Scholar
  30. 30.
    Nambu Y.: Generalized Hamiltonian dynamics. Phys. Rev. D 7, 2405–2412 (1973)MathSciNetADSCrossRefGoogle Scholar
  31. 31.
    Román-Roy N.: Multisymplectic Lagrangian and Hamiltonian formalisms of classical field theories. SIGMA. 5, 25 (2009) arXiv:math-ph/0506022Google Scholar
  32. 32.
    Rogers, C.: 2-plectic geometry, Courant algebroids, and categorified prequantization. arXiv:1009.2975 [math-ph]Google Scholar
  33. 33.
    Roytenberg D., Weinstein A.: Courant algebroids and strongly homotopy Lie algebras. Lett. Math. Phys. 46, 81–93 (1998) arXiv:math/9802118MathSciNetMATHCrossRefGoogle Scholar
  34. 34.
    Roytenberg, D.: On weak Lie 2-algebras. In: Kielanowski, P. et al., (eds.) XXVI Workshop on Geometrical Methods in Physics. AIP Conference Proceedings, vol. 956, pp. 180–198. American Institute of Physics, Melville (2007). arXiv:0712.3461Google Scholar
  35. 35.
    Ševera, P.: Letter to Alan Weinstein. http://sophia.dtp.fmph.uniba.sk/~severa/letters/
  36. 36.
    Swann A.: Hyper-Kähler and quaternionic K ähler geometry. Math. Ann. 289, 421–450 (1991)MathSciNetMATHCrossRefGoogle Scholar
  37. 37.
    Uchino, K.: Derived brackets and sh Leibniz algebras. arXiv:0902.0044Google Scholar
  38. 38.
    Zambon, M.: L -algebras and higher analogues of Dirac structures. arXiv:1003.1004Google Scholar

Copyright information

© Springer 2011

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of CaliforniaRiversideUSA

Personalised recommendations